Alabama, 2007

Hail and Damaging Winds in Alabama, August 17, 2007

August 17, 2007 · NWS HUN · 31 events in 9 counties and zones

A back-door cold front interacting with a tropical air mass produced numerous damaging wind occurrences and a few instances of large hail across Northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A back-door cold front interacting with a tropical air mass produced numerous damaging wind occurrences and a few instances of large hail across Northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 1:05 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 17, 1:05 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT FRI AUG 17 2007

.DISCUSSION...
.SYNOPSIS...
THE HISTORIC HEAT AND DROUGHT WILL LIVE ON IN THE FORESEEABLE FUTURE
AND REMAIN THE PRINCIPAL FORECAST ISSUES. RAIN CHANCES LOOK TO
REMAIN 10 PERCENT OR LESS...EXCEPT FOR PERHAPS THE NEXT FEW HOURS.
MORE ON THIS IN A MOMENT.

WE HAVE TIED OUR LONGEST STRETCH OF 100+ TEMPS AT KHSV...AND SHOULD
BREAK IT ON SATURDAY.  IM ALSO BECOMING MORE CONVINCED THAT WE WILL
SEE THIS STRETCH RUN INTO NEXT WEEK.  5H T-5D MEAN HEIGHTS SUGGEST
ANOTHER 594-595DKM HEIGHT CENTER REBUILDING ATOP AL AND GA BY THE
MIDDLE OF NEXT WEEK...POSSIBLY BREAKING WEAKENING SOME BY NEXT
WEEKEND.

.SHORT TERM...TONIGHT AND SATURDAY...
CONVERGENCE ZONE STRETCHING FROM JUST N OF KSNH THROUGH KMDQ TO JUST
S OF KRMG IS BEGINNING TO LIGHT UP WITH CONVECTION.  CONVECTIVE
TEMPS HAVE BEEN REACHED...AND THREAT OF DOWNBURSTS IS FAIRLY GOOD
PER LAPS SOUNDINGS SHOWING WINDEX ABOVE 60KT AND SB CAPES RUNNING GT
2500 J/KG WITH STEEP LOW LEVEL LAPSE RATES ONCE AGAIN.  THE DROUGHT
IS ALSO LEAVING OUR TREES SUSCEPTIBLE TO BREAKING/FALLING MORE
EASILY.  WILL ADDRESS POPS CLOSER TO PRESS TIME...BUT MAY BE ABLE TO
LEAVE MOST OF THE FORECAST AREA DRY AFTER 00Z.

THE AIR DRIES OUT SOMEWHAT N OF THIS BOUNDARY ACROSS TN WHERE DEW
POINTS FALL INTO THE LOWER 60S.  HOWEVER...THE TRUE COOL FRONT IS
CLOSER TO THE OH RIVER.  I DO EXPECT DECENT DRY ADVECTION OVERNIGHT
AS NE FLOW INCREASES PER FORECAST SOUNDING.  WE MAY SEE A SOMEWHAT
REFRESHING BREEZE THIS EVENING...ESPECIALLY ON OUR RIDGE TOPS WITH
10-15KT FLOW.  WILL COOL TEMPS DOWN INTO THE 60S ACROSS SOUTHERN TN
AND OUR FAR NE AL COUNTIES.  WILL BE MORE DIFFICULT TO COOL DOWN
THAT READILY FURTHER S AND W.

SATURDAY SHOULD PROVE LESS HUMID...BUT THAT IS A TRADE OFF FOR MORE
HEAT AND TEMPS NEAR OR AT 100F.  WE SHOULD EASILY MIX DEEP ENOUGH
FOR DEW POINTS TO FALL INTO THE 50S...WHICH MAV GUIDANCE
SUPPORTS...WITH THE MET AND MET KEEPING IT TOO MOIST AND THUS COOLER.

.LONGER TERM...SUNDAY THROUGH FRIDAY...
THE MODELS BOTH INDICATE A MOIST SURGE SATURDAY NIGHT INTO SUNDAY
MORNING...ESPECIALLY AT 925 MB...PER DEVELOPING LLJ AND MOISTURE
TRANSPORT MAXIMUM.  THIS HINTS AT POTENTIAL NOCTURNAL PRECIP...BUT
FOR NOW WILL LEAVE OUT WITH CHANCES APPEARING QUITE LOW.  THIS AXIS
OF CONVERGENCE AND MOISTURE TRANSPORT WILL SHIFT WELL TO OUR NORTH
BY SUNDAY NIGHT WITH RIDGE BECOMING ANCHORED OVER THE SOUTHEAST AT
THE SURFACE THROUGH 8H.  THIS SHOULD KEEP THE LOCAL AREA IN A LIGHT
S-SE MOIST FLOW.  HOWEVER...THE MODELS SHOW AFTERNOON MIXING LIKELY
DROPPING DEW POINTS DOWN EACH AFTERNOON...SO UNSURE IF WELL REACH
HEAT ADVISORY CRITERIA NEXT WEEK.  I HAVE RAISED TEMPS TO THE
CENTURY MARK MUCH OF NEXT WEEK AGAIN PER POSITION OF THE RIDGE...AND
RECENT PERFORMANCE OF MEX/MEN GUIDANCE UNDERCUTTING HIGHS
CONSISTENTLY.  IT IS CONCEIVABLE WE WILL KEEP THE ONGOING 100+
CONSECUTIVE STREAK GOING.  THE ONLY WAYS I SEE THIS NOT HAPPENING
ARE POTENTIAL INCREASED HIGH CLOUD COVER FROM THE UPPER LOW TRACKING
WEST ACROSS FL AND INTO THE GOM THIS WEEKEND.  THIS WOULD BE MOST
LIKELY ON MONDAY OR TUESDAY.  WITH AREA BENEATH THE 5H CENTER...WE
WILL KEEP POPS AOB 10 PERCENT ALL WEEK.  WISH I HAD BETTER
NEWS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69 101  74  99 /  10  10  10  10
SHOALS        70 102  71  99 /  10  10  10  10
CULLMAN       72 100  73  98 /  10  10  10  10
FAYETTEVILLE  68  99  72  99 /  10  10  10  10
ALBERTVILLE   70  99  73  98 /  10  10  10  10
FORT PAYNE    66  98  71  97 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 17, 12:00 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI AUG 17 2007

ALZ001>010-016-TNZ076-096-097-180400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT WILL CONTINUE TO BE A PROBLEM TODAY. HIGH TEMPERATURES WILL
REACH AROUND 100 DEGREES...BUT INCREASED HUMIDITY COMPARED TO RECENT
DAYS WILL MAKE IT FEEL MORE LIKE 105 TO 110 DEGREES.

HOWEVER...A FEW LOCATIONS MAY SEE SOME RELIEF FROM THE HEAT IN THE
FORM OF SHOWERS OR THUNDERSTORMS. THESE ARE EXPECTED TO DEVELOP NEAR
A SURFACE BOUNDARY MOVING SOUTH ACROSS THE AREA...AS IT INTERACTS
WITH THE MOIST AND UNSTABLE ENVIRONMENT. A FEW STORMS WILL BE
CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS OF 40 TO 50 MPH...ALONG
WITH LOCALLY HEAVY RAIN. FOR AREAS THAT RECEIVE SIGNIFICANT
RAINFALL...MINOR FLOODING OF POOR DRAINAGE AND URBAN AREAS WILL BE
POSSIBLE ALONG WITH PONDING OF WATER ON ROADWAYS.

DRIER AND MORE STABLE CONDITIONS WILL PUSH ACROSS THE AREA TONIGHT.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH NORTH TO SOUTH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

DJN/BCC

In the hours before

Special weather statement, Aug 17, 10:10 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 AM CDT FRI AUG 17 2007

ALZ001>010-016-TNZ076-096-097-172300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1110 AM CDT FRI AUG 17 2007

...HIGHER HUMIDITY WILL INCREASE HEAT STRESS TODAY...

YET ANOTHER VERY HOT DAY IS ANTICIPATED WITH HIGH TEMPERATURES
SOARING BACK TO AROUND 100 DEGREES AT MOST LOCATIONS. SULTRY
CONDITIONS WILL BE APPARENT AS HUMIDITY STAYS A BIT HIGHER THAN
RECENT AFTERNOONS. THIS WILL YIELD HEAT INDEX VALUES FROM 105 TO
110 DEGREES...THEREBY INCREASING THE DANGER FROM PROLONGED HEAT
STRESS.

A FEW AREAS MAY SEE A BREAK FROM THE HEAT IN THE FORM OF ISOLATED
THUNDERSTORMS...A FEW OF WHICH COULD CONTAIN LOCALLY DAMAGING
WINDS. DUE TO THE DRY CONDITIONS...SOME TREES MAY BE MORE
SUSCEPTIBLE TO BREAKING AND FALLING DUE TO THE GUSTY WINDS...EVEN
THOSE WINDS NOT MEETING SEVERE WEATHER CRITERIA...OR 58 MPH OR
HIGHER. STAY INSIDE STURDY SHELTER DURING ANY THUNDERSTORM.

DURING THIS HEAT WAVE...PLEASE CHECK ON THE ELDERLY OR THOSE WHO
YOU KNOW DO NOT LIVE IN AN AIR CONDITIONED HOME. LIMIT OUTDOOR
EXPOSURE...AND TAKE FREQUENT WATER BREAKS.

KULA

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
August 17, 1:05 PM CST
Where
Cullman County, Holly Pond
Measured
55 kt (63 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.170, -86.620

A portion of a barn's roof sustained heavy damage and was pealed back in the Holly Pond community.

Thunderstorm Wind, Limestone

When
August 17, 2:01 PM CST
Where
Limestone County, 1.7 mi W of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
34.800, -87.010

Large oak tree and other smaller trees were blown down on highway 72 just west of the Athens city limits.

Thunderstorm Wind, Marshall

When
August 17, 2:02 PM CST
Where
Marshall County, 1.85 mi WSW of Claysville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.390, -86.230

Several trees were blown down on Preston Island. 50 mph winds were recorded in Guntersville.

Thunderstorm Wind, Jackson

When
August 17, 2:20 PM CST
Where
Jackson County, 0.9 mi SE of Dutton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.610, -85.920

Trees were blown down in the Dutton community.

Thunderstorm Wind, Lauderdale

When
August 17, 2:20 PM CST
Where
Lauderdale County, 1.84 mi ESE of Johnson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.960, -87.720

Power lines were blown down 3 miles west of Zip City on County Road 139.

Thunderstorm Wind, Lauderdale

When
August 17, 2:35 PM CST
Where
Lauderdale County, 2.08 mi S of Zip City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.920, -87.670

Trees were blown down across County Road 24 north of Florence off Highway 17.

Thunderstorm Wind, Jackson

When
August 17, 2:38 PM CST
Where
Jackson County, 0.9 mi SE of Dutton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.610, -85.920

Trees were blown down in the Dutton community.

Thunderstorm Wind, Colbert

When
August 17, 2:38 PM CST
Where
Colbert County, 0.96 mi N of Emco Listerhill Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
34.734, -87.570

Trees and street signs blown down on Highway 227 between Muscle Shoals and Zip City.

Thunderstorm Wind, Marshall

When
August 17, 2:38 PM CST
Where
Marshall County, 2.37 mi NNW of Guntersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.362, -86.266

Trees and street signs were blown down on Highway 227 in the northeastern section of Guntersville.

Thunderstorm Wind, Lauderdale

When
August 17, 2:40 PM CST
Where
Lauderdale County, 1.33 mi WSW of Jacksonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.873, -87.692

Power lines were blown down in Petersville area.

Thunderstorm Wind, Lauderdale

When
August 17, 2:47 PM CST
Where
Lauderdale County, 1.33 mi WSW of Jacksonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.873, -87.692

Powerlines and trees were blow down on County Road 7 in the Underwood-Petersville area.

Thunderstorm Wind, Lauderdale

When
August 17, 2:50 PM CST
Where
Lauderdale County, 2.19 mi NW of Powell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.992, -87.257

Trees were blown down 4 miles N of the Anderson community on County Road 510.

Thunderstorm Wind, Lauderdale

When
August 17, 2:52 PM CST
Where
Lauderdale County, 0.69 mi N of Zip City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.960, -87.670

In the vicinity of Zip City near the intersection of county road 17 and county roads 7 and 11, trees were blown down.

Thunderstorm Wind, Lauderdale

When
August 17, 2:53 PM CST
Where
Lauderdale County, 1.33 mi WSW of Jacksonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.870, -87.690

Trees were blown down in the Underwood area on county road 7.

Thunderstorm Wind, Morgan

When
August 17, 3:02 PM CST
Where
Morgan County, 1.79 mi NW of Basham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.538, -87.042

Trees and some powerlines were downed by a large downburst, which produced a 3/4 mile damage swath.

Thunderstorm Wind, Lauderdale

When
August 17, 3:04 PM CST
Where
Lauderdale County, 1.7 mi E of Grassy
Measured
55 kt (63 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.970, -87.270

A barn roof was blow off and a shed damaged northwest of Anderson on County Road 510.

Thunderstorm Wind, Morgan

When
August 17, 3:12 PM CST
Where
Morgan County, 0.57 mi E of Austinville
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
34.570, -86.990

Powerlines were blown down at the intersection of Highway 31 and Kayo Road in the Decatur area.

Thunderstorm Wind, Dekalb

When
August 17, 3:28 PM CST
Where
Dekalb County, 1.79 mi NW of Ft Payne Isbell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.488, -85.742

A tree was blown down on County Road 97 just south of County Road 27 between Fort Payne and Sylvania.

Thunderstorm Wind, Madison

When
August 17, 3:41 PM CST
Where
Madison County, 0.9 mi NE of New Hope
Measured
55 kt (63 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.539, -86.389

A large tree was blown down on a mobile home. Power lines were also blown down.

Thunderstorm Wind, Marshall

When
August 17, 4:04 PM CST
Where
Marshall County, 2.28 mi E of Oleander
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.420, -86.490

Trees and power lines were blown down at Brocks Chapel Road and Mountain View Road. Some trees were 4 feet in diameter and over 100 feet tall.

Thunderstorm Wind, Morgan

When
August 17, 4:10 PM CST
Where
Morgan County, 0.9 mi NW of Ryan Xrds
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.339, -86.611

A severe thunderstorm produced wind damage in a swath 3 miles long and 2 miles wide. Numerous large trees were blown down. The winds produced roof damage to multiple chicken houses and outbuildings.

Thunderstorm Wind, Marshall

When
August 17, 4:11 PM CST
Where
Marshall County, 3 mi W of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.400, -86.503

A tree was blown down 3 miles west of Union Grove.

Thunderstorm Wind, Cullman

When
August 17, 4:14 PM CST
Where
Cullman County, 0.69 mi N of West Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.240, -86.950

Trees were blown down in the West Point community.

Thunderstorm Wind, Cullman

When
August 17, 4:14 PM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -86.840

Trees were blown down in Cullman.

Thunderstorm Wind, Dekalb

When
August 17, 4:15 PM CST
Where
Dekalb County, Arona
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.220, -86.080

Power lines were blown down in the Arona community, which caused power outages in the area.

Thunderstorm Wind, Dekalb

When
August 17, 4:15 PM CST
Where
Dekalb County, 0.57 mi W of Dog Town
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.350, -85.740

Trees were blown down onto power lines along County Road 271 in Dog Town.

Thunderstorm Wind, Dekalb

When
August 17, 4:15 PM CST
Where
Dekalb County, 1.79 mi NW of Ft Payne Isbell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.488, -85.742

Trees were blown down on County Roads 27 and 97.

Thunderstorm Wind, Cullman

When
August 17, 4:38 PM CST
Where
Cullman County, 0.9 mi SE of Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.261, -86.609

Trees and power lines were blown down in Baileyton and Fairview.

Thunderstorm Wind, Marshall

When
August 17, 4:47 PM CST
Where
Marshall County, 0.69 mi N of Arab
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.330, -86.500

A tree was blown down and blocked a road southwest of Arab.

Hail, Cullman

When
August 17, 5:01 PM CST
Where
Cullman County, 1.5 mi SSW of Hanceville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.050, -86.780

Hail up to golfball size occurred in the Center community.

Thunderstorm Wind, Cullman

When
August 17, 5:01 PM CST
Where
Cullman County, 0.9 mi SE of Hanceville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.061, -86.759

Trees were blown down in the Hanceville community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55293, 55294, 55295, 55296, 55297, 55298, 55299, 55300, 55301, 55302, 55304, 55305, 55306, 55307, 55309, 55310, 55311, 55313, 55314, 55315, 55318, 55320, 55321, 55322, 55323, 55324, 55325, 55328, 55329, 55292, 55331.